Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Can ingestion of a probiotic for a toddler cause stools to be white clay like ?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Can ingestion of a probiotic of a toddler who is sometimes constipated cause his stool to become white and clay like?
Posted Tue, 22 May 2012 in Child Health
Answered by Dr. Hema Yadav 13 hours later
Hello ,
Thanks for posting your query.
White or clay colored stools are usually indicative of problems with production of bile, a secretion of liver which helps in digestion of fat and it's XXXXXXX in color so stains the stool yellow or brown.
This can occurwith liver disorders like cystic fibrosis, biliary obstruction or any inflammatory disorders of gastrointestinal tract and liver/pancreas.Since you mention that the child is mostly constipated it can indicate any obstruction in his gastrointestinal tract , vitamin deficiencies or anemia etc which can be associated with white stools and constipation.
Probiotics are not likely to make the stools white.However any fungal infection or infective cause for which probiotics have been started can cause white stools.
In your child if he has no other problems like pain or mass in abdomen, yellowish skin and urine, decreased growth, fever etc then it's not much worrisome and you may wait and watch with alteration of diet , including XXXXXXX leafy vegetables or prescribed multivitamins and iron supplements etc.
If the problem persists the next best step would be to get a consultation with his pediatrician for physical examination and if needed tests like, stool routine and culture test and liver function
tests.This will rule out any underlying serious pathology and clear all doubts.
Please do not worry, as these disorders are less likely in your child since he has no associated symptoms but nevertheless it's best to get evaluated to be on the safer side.
Hope I have answered your query.
Wishing your child good health.

Above answer was peer-reviewed by
Follow-up: Can ingestion of a probiotic for a toddler cause stools to be white clay like ? 5 hours later
This has been happening only after returning from his father's visitations every other weekend and 6 times in the past 6 months. It always occurs on the Mondays following his visits. Within a day or two his stools become normal again. Could it be possible that his body is reacting to stress? He has severe anxiety about spending time with his father. His father has a history of domestic abuse.

Thank you.
Answered by Dr. Hema Yadav 54 minutes later
Thanks for the follow up.
In that case it's not likely to be pathological but more of an effect of dietary changes on his gut.
Stress and anxiety can affect the body in many ways and does result in digestive problems but nothing conclusively can be said without a clinical evaluation of the child.
Also certain chemicals or allergens in foodstuffs may alter the stool color and texture, can cause irregular bowel movements either constipation or diarrhoea.But it's rare and very difficult to pinpoint to a particular ingredient.
This doesn't seem worrisome at present if the stools are back to normal in a couple of days .You may still maintain a food diary and note if there is any dietary correlation .
Far more worrisome is the fact that the child has to face a stressful situation frequently which may cause anxiety and behaviour problems in him.
Lots of love , support and counselling on your part should help him to deal with the harsh realities of life which his tender mind may be overwhelmed with .
I appreciate your efforts as a vigilant mother and understand your concern.
Please do not worry and do not hesitate to seek medical consultation if you feel the need, be it for his physical growth and development or his bowel problems.
I hope I could answer your query.
Wish you all the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor